Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 39, NWS Jacksonville, FL

May 15, 1997Clinch County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 15, 1997, 6:15 PM EDT for Clinch County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1997, 6:15 PM EDT (22:15 UTC)
Expired
May 15, 1997, 7:00 PM EDT
In force
45 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Clinch County, GA

What was reported inside it

TimeReportWhereRemark
May 15, 6:58 PM EDTThunderstorm WindHomerville, GALarge tree and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WUUS1 KJAX 152218 RRA
SVRJAX
GAC065-152300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
615 PM EDT THU MAY 15 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST GEORGIA
 
   ...CLINCH COUNTY
 
AT 613 PM RDT NATIONAL WEATHER SERVICE AND MOODY AIR FORCE BASE DOPPLER
RADARS INDICATED A THUNDERSTORM NEAR WITHERS WAS BECOMING SEVERE. THIS
STORM WILL MOVE SLOWLY SOUTHEAST THROUGH CLINCH COUNTY REACHING THE AREA
JUST NORTH OF FARGO AND EDITH BY 645 PM. LARGE HAIL AND GUSTY WINDS WILL
BE THE GREATEST THREAT FROM THIS STORM.
 
THESE SOTRMS HAVE A HISTORY OF PRODUCING LARGE HAIL EARLIER THIS
AFTERNOON AND EVENING.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
SANDRIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:09 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 15, 3:09 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT THU MAY 15 1997

FRNTL SYS MOVG THRU SW GA SHLD MOV THRU PTNS OF NE FL AND SE GA DRG
THE AM HRS W/ FRNTL SYS SLWLY MOVG INTO CNTRL FL BY TMRW EVE. HAVE
NO PRBLM W/ THIS SOL. TLH AND JAX SOUNDING FM THIS MRNG CONT TO INDC
A VERY DRY AIRMASS ALTHOUGH VERY UNSTABLE. A LINE OF SHWRS AND TSTMS
HAVE BEGUN TO DVLP ALG THE BNDRY THIS AFTN. RUC IS INDCG AN AREA OF
MSTR CONVERGENCE OVR SRN GA AND DEW POINTS IN THE AREA ARE IN THE MID
TO UPR 60S.

HAVE TO AGREE MIA MDLS DOING THEIR USUAL JOB W/ SYSS OVR THE GULF
AS MCS NOT SHOWING UP WELL ALTHOUGH ETA IS TRYING TO HINT AT SOMETHING
OVR THE GULF MOVG INTO CNTRL AND SRN FL THIS EVE. LOOKING AT STLT THIS
SEEMS TO AGREE ALTHOUGH DEVELOPMENT CONTS TWRDS THE SE. BROAD TROF OVR
THE CRNTL AND ERN US RMNS IN PLACE THRU 36 HRS THEN BEGINS TO BRK DOWN
AS UPR LVL LOW LIFTS SLWLY TO THE NE BY THE END OF THE FCST PD.

SHRT TERM... CLDS SPREADING ACRS THE AREA W/ BEST CHCS FOR SHWRS AND
TSTMS OVR SRN GA. TEMPS SHLD FOLLOW ALG GUIDANCE. ATL WOULD SUGGEST
RAISING POPS OVR APPLING... JEFF DAVIS...WAYNE... COFFEE... BACON...
AND ATKINSON TO AROUND 30 TO 40 PERCENT.

PRELIM

SSI UU 060/076 062/082 07310
JAX UU 062/083 056/086 07210
GNV UU 061/083 060/086 07210

K. KUYPER

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.